Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 18, 2020, 6:49 PM EDT for Burke County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2020, 6:49 PM EDT (22:49 UTC)
- Expired
- Mar 18, 2020, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WUUS52 KCAE 182249
SVRCAE
GAC033-182330-
/O.NEW.KCAE.SV.W.0042.200318T2249Z-200318T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
649 PM EDT Wed Mar 18 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Burke County in east central Georgia...
* Until 730 PM EDT.
* At 649 PM EDT, a severe thunderstorm was located 8 miles southeast
of Gough, or 11 miles southwest of Waynesboro, moving east at 15
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waynesboro, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3292 8224 3303 8227 3313 8193 3294 8191
3292 8196 3292 8208 3289 8211
TIME...MOT...LOC 2249Z 255DEG 14KT 3298 8215
HAIL...0.75IN
WIND...60MPH
$$
awp1 follow-up statement
237
WWUS52 KCAE 182306
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
706 PM EDT Wed Mar 18 2020
GAC033-182330-
/O.CON.KCAE.SV.W.0042.000000T0000Z-200318T2330Z/
Burke GA-
706 PM EDT Wed Mar 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN BURKE COUNTY...
At 706 PM EDT, a severe thunderstorm was located near Burke County
Airport, or 7 miles southwest of Waynesboro, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waynesboro, Burke County Airport and Di-
Lane Wildlife Management Area.
LAT...LON 3296 8216 3303 8217 3313 8193 3294 8191
3292 8196 3292 8208 3291 8211
TIME...MOT...LOC 2306Z 255DEG 14KT 3300 8207
HAIL...<.75IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:14 PM EDT, 35 minutes earlier.
Area forecast discussion, Mar 18, 6:14 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Columbia SC 614 PM EDT Wed Mar 18 2020 .SYNOPSIS... A warm front will traverse the area tonight. Expect fair and quite warm conditions Thursday and Friday ahead of a cold front that will slip south into the region this weekend. Cooler temperatures will end out the weekend and into the early portions of next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Widely scattered convection has developed mainly in the CSRA near surface trough/weak to moderate instability ahead of warm front. One thunderstorm developed a moderately strong core. Expect these showers to weaken to the northeast into the Midlands where instability more limited. IR satellite indicating warming cloud tops. Have remained with low chance pops along the Savannah River this evening then lower the pop overnight as the warm front moves northward. Rainfall amounts will remain light with less than one tenth of an inch expected. Fog is expected to develop overnight and have included patchy fog attm and will continue to monitor potential for widespread or dense fog. With skies remaining mostly cloudy overnight temperatures will be in the low 60s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... An area of high pressure should give us dry conditions from Thursday through much of Friday. Temperatures will moderate quite a bit, becoming quite warm for this time of the year. Highs both days expected to be in the low to mid 80s, lows in the 60s. By Friday afternoon/evening, a cold front will be pushing towards the area from the west, bringing an increasing chance for showers and possibly isolated thunderstorms as we move into Friday night. The front will push through the forecast area during the day on Saturday, with scattered showers continuing through a good portion of the day. Rain chances will diminish some into Saturday night as the front moves off to the east. Temperatures Saturday will still be warm, with highs in the 70s, Saturday night will see the colder air pushing back into the region, with overnight lows dropping into the upper 40s to lower 50s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... On Sunday, wedgelike conditions develop. May see the redevelopment of light scattered showers over-top of the cooler surface airmass. Expecting plenty of cloud cover too associated with the wedge. The cooler weather pattern will last into Monday, then it looks as if the wedge will be able to break on Tuesday, leading to warmer temperatures as we work towards the middle of the week. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... Restrictions expected for much of the period. Cumulus have begun developing across the terminals as the weak warm front moves northward across the region. Over the next couple of hours clouds are expected to increase and lower with showers developing...mainly at AGS/DNL/OGB. Overnight the showers will move north of the terminals however fog is expected to develop. Have included MVFR fog at all terminals with IFR to LIFR cigs. Fog will dissipate in the mid morning as mixing increases. EXTENDED AVIATION OUTLOOK...Restrictions possible Thursday morning in fog/stratus. Restrictions again possible Saturday through Monday as a frontal boundary moves through the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Mar 18, 10:00 AM EDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1000 AM EDT Wed Mar 18 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 191400- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 1000 AM EDT Wed Mar 18 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 18, 4:49 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Wed Mar 18 2020
GAZ040-063-064-182115-
McDuffie GA-Lincoln GA-Columbia GA-
449 PM EDT Wed Mar 18 2020
...Strong Thunderstorms Will Impact Portions of central McDuffie...
southern Lincoln and western Columbia Counties Until 515 PM EDT....
At 449 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Wrightsboro, or near Thomson, moving
northeast at 15 mph.
HAZARD...gusty winds 40 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Sweetwater
Park, Thomson Fire Department, Amity Recreation Area, McDuffie
Regional Medical Center and University Hospital McDuffie.
This includes Interstate 20 in Georgia between mile markers 167 and
177.
LAT...LON 3358 8263 3366 8248 3346 8239 3345 8257
3344 8257 3346 8259
TIME...MOT...LOC 2049Z 241DEG 14KT 3350 8259
awpSpecial weather statement, Mar 18, 5:19 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Wed Mar 18 2020
GAZ040-063-064-SCZ018-025-182145-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
519 PM EDT Wed Mar 18 2020
...Strong Thunderstorms Will Impact Portions of north central
McDuffie...southeastern Lincoln...northern Columbia...southeastern
McCormick and southwestern Edgefield Counties Until 545 PM EDT....
At 518 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Thomson-McDuffie County Airport, or 8 miles
northeast of Thomson, moving east at 25 mph.
HAZARD...gusty winds 40 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Thomson, Appling, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Riverwood, Mistletoe State Park, Thomson-McDuffie County Airport,
Hamilton Branch State Park, Winfield, Modoc, Scott's Landing, White
Oak Campground, Columbia County Jail, Wildwood Park, Modoc Boat Ramp,
Ansley Mill, Eubank-Blanchard Community Center, Bussey Point
Campground, River Island and Riverside Park.
This includes Interstate 20 in Georgia between mile markers 172 and
181.
LAT...LON 3365 8258 3365 8257 3364 8256 3364 8252
3366 8251 3365 8249 3368 8250 3377 8219
3357 8208 3346 8249
TIME...MOT...LOC 2118Z 250DEG 23KT 3357 8244
awpSpecial weather statement, Mar 18, 6:29 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
629 PM EDT Wed Mar 18 2020
GAZ077-182300-
Burke GA-
629 PM EDT Wed Mar 18 2020
...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 700 PM EDT....
At 629 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Midville, or 11 miles east of
Louisville, moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Waynesboro, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Magruder and Rosier.
LAT...LON 3285 8229 3287 8230 3293 8227 3302 8228
3315 8205 3294 8193 3292 8201 3292 8208
3290 8211
TIME...MOT...LOC 2229Z 245DEG 16KT 3295 8221
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:52 AM EDT | Dense Fog Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 6 hr |
| Mar 18, 4:49 PM EDT | Special Weather Statement | CAE | McDuffie | 26 min |
| Mar 18, 5:19 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 26 min |
| Mar 18, 6:29 PM EDT | Special Weather Statement | CAE | Burke | 31 min |
| Mar 18, 6:53 PM EDT | Special Weather Statement | CAE | Richmond | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.